Kansas, 2010Strong Wind in Kansas, July 22, 2010
July 22, 2010 · NWS ICT · 1 event in 1 county or zone
Strong southerly winds of 20 to 30 mph felled a large tree onto a nearby residence in Iola during the early evening hours on the 22nd. The winds were not associated with a thunderstorm.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly winds of 20 to 30 mph felled a large tree onto a nearby residence in Iola during the early evening hours on the 22nd. The winds were not associated with a thunderstorm. The base of the tree trunk was likely rotted to some degree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 22, 2:05 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 22, 2:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT THU JUL 22 2010
.SYNOPSIS...
GUSTY S/SW WINDS OF 15-25 MPH HAVE SUFFICIENTLY MIXED OUT BOUNDARY LAYER
RH'S TO KEEP HEAT INDICES SOMEWHAT IN CHECK THIS AFTERNOON WITH 100-104F
REPORTED ACROSS KICT COUNTRY. GREATEST MOISTURE STILL RESIDES OVER SE KS
WHERE SFC DWPTS REMAIN IN LWR 70S & WHERE EXCESSIVE HEAT WARNING REMAINS
IN EFFECT TIL 8PM CDT FRI. THERE ARE NO PLANS AT THIS TIME TO MODIFY THE
EXCESSIVE HEAT WARNING EITHER IN TERMS OF AREAL EXTENT OR DURATION.
.DISCUSSION...
REST OF WORK-WEEK:
NEARLY ALL FACETS OF INHERITED FORECAST KEPT INTACT AS SYNOPTIC PATTERN
CONTINUES TO EVOLVE AS EXPECTED FROM 2 DAYS AGO. A SUBTLE BUT NOTICEABLE
MID-LVL SHORTWAVE VENTURING E/NE OVER WY & CO WILL SCOOT ACROSS NEBRASKA
TONIGHT. WITH THE FEATURE SHEARING NOTICEABLY AS IT CONTINUES IT'S TREK
ACROSS NEBRASKA THE ATTENDANT IS STILL EXPECTED TO STALL AS IT VENTURES
OVER NW KS TONIGHT WITH THE BOUNDARY DISSIPATING ON FRI. AS RESULT TSRA
IS NIL FOR ALL AREAS TONIGHT & FRI. FAIRLY BRISK SLY WINDS ~20MPH WILL
ONCE AGAIN BOOST AFTERNOON TEMPS TO NEAR 100F IN MOST AREAS BUT THINKING
THAT SUFFICIANT MIXING WILL TAKE PLACE TO KEEP HEAT INDICES IN CHECK IN
CNTRL & SC KS.
THIS WEEKEND:
TSRA POTENTIAL STILL EXPECTED TO INCREASE AS A 2ND & MORE ROBUST MID-UPR
TROF SURGING E/SE FROM THE NRN PLAINS TO THE GREAT LAKES DRAGS A COLD
FRONT IN LIKE MANNER TOWARD KS. WITH THE MID-UPR TROF SHEARING ON SAT AS
IT CROSSES THE GREAT LAKES...THE ATTENDANT FRONT WILL GREATLY DECELERATE
AS IT SAGS S/SE ACROSS CNTRL KS. WITH MORE THAN AMPLE FUEL POOLING ALONG
THE BOUNDARY...POSSESS SUFFICIENT CONFIDENCE TO ASSIGN 30-40% POPS TO
MOST AREAS SAT & SAT NGT WITH THE HIGHEST POPS ASSIGNED TO SAT NGT WITH
LOW-LVL JET INCREASING & IMPINGING ON THE BOUNDARY. ALTHOUGH TEMPS WON'T
BE QUITE AS HOT ON SAT & SUN HUMIDITIES WILL STILL REMAIN QUITE SULTRY.
NEXT WEEK:
STRONG & EQUALLY MASSIVE MID-UPR HIGH PRESSURE SPRAWLED OVER SRN HALF OF
U.S. NEARLY GUARANTEES QUIET WEATHER FOR KICT COUNTRY FROM MON-NEXT THU.
ISOLATED TSRA MAY POP OVER SE KS MON AFTERNOON WHERE LWR-DECK FUEL A BIT
MORE PLENTIFUL & CAP IS WEAKER...HOWEVER NEXT "LEGITIMATE" SHOT FOR TSRA
SHOULDN'T ARRIVE UNTIL LATE THU NGT OVER CNTRL KS WHEN A DISCERNABLE MID
TO UPR WAVE SURGING SE FROM THE NRN PLAINS TO THE UPR MS VALLEY SHOULD
DRAG A COLD FRONT ACROSS NW KS.
&&
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VERY LITTLE IN THE WAY OF AVIATION CONCERNS THROUGH THE NEXT 24
HOURS.
A BROAD UPPER TROUGH IS SITUATED OVER THE NORTHERN ROCKIES WITH A
STRONG VORT MAX DIVING SOUTHEAST ACROSS BRITISH COLUMBIA. A WEAK
COLD FRONT EXTENDS FROM SOUTHEAST SD INTO EXTREME NW KS AND WILL BE
THE FOCUS FOR CONVECTION LATER THIS AFTERNOON. ANOTHER MCS IS
EXPECTED TO DEVELOP OVERNIGHT ACROSS NEBRASKA WITH CONFIDENCE HIGH
CONVECTION WILL REMAIN NORTH OF THE FORECAST AREA. FRI WILL BE
SIMILAR TO TODAY WITH GUSTY SW WINDS AS A COLD FRONT STARTS TO MAKE
ITS PUSH SOUTH ACROSS THE NORTHERN PLAINS.
LAWSON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 77 97 77 96 / 0 0 0 20
HUTCHINSON 77 98 77 94 / 0 0 10 30
NEWTON 77 97 77 94 / 0 0 0 30
ELDORADO 76 97 77 95 / 0 0 0 20
WINFIELD-KWLD 76 97 77 96 / 0 0 0 20
RUSSELL 77 99 77 88 / 10 10 10 30
GREAT BEND 77 100 77 90 / 0 0 10 30
SALINA 77 98 77 91 / 0 0 10 30
MCPHERSON 77 98 77 93 / 0 0 10 30
COFFEYVILLE 76 95 76 94 / 0 0 0 20
CHANUTE 76 95 76 94 / 0 0 0 20
IOLA 76 95 76 93 / 0 0 0 20
PARSONS-KPPF 76 95 76 94 / 0 0 0 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT FRIDAY FOR KSZ070>072-
094>096-098>100.
&&
Hazardous weather outlook, Jul 22, 3:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT THU JUL 22 2010
KSZ032-033-047>053-067>072-082-083-091>096-098>100-232115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
405 PM CDT THU JUL 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
HEAT INDICES OF 100 TO 104 ARE LIKELY IN MOST AREAS UNTIL THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT INDICES OF 103 TO 106 ARE LIKELY IN ALL AREAS FRIDAY AFTERNOON
AND EVENING...WITH THE HIGHEST INDICES PESTERING SOUTHEAST KANSAS
WHERE AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM. THIS
WILL BE THE 6TH CONSECUTIVE AFTERNOON THAT HEAT INDICES HAVE
REACHED OR EXCEEDED 105 IN SOUTHEAST KANSAS.
THUNDERSTORMS ARE POSSIBLE OVER ALL AREAS FROM SATURDAY UNTIL
SUNDAY...A FEW OF WHICH MAY BE QUITE STRONG WITH SMALL HAIL...GUSTS
AROUND 50 MPH AND LOCALLY HEAVY RAINS. ISOLATED THUNDERSTORMS ARE
POSSIBLE OVER SOUTHEAST KANSAS MONDAY AFETRNOON BUT WILL BE
NEITHER STRONG NOR SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ES
Strong Wind, Allen
- When
- July 22, 5:00 PM CST
- Where
- Allen forecast zone
- Measured
- 26 kt (30 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Strong southerly winds of 20 to 30 mph felled a large tree onto a nearby residence in Iola during the early evening hours on the 22nd. The winds were not associated with a thunderstorm. The base of the tree trunk was likely rotted to some degree. The felled tree pushed its way through the residence's roof and ceiling. The Iola Register contributed to this report.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Wisconsin, July 22, 20101 death · $28 million · 11 events
- Excessive Heat in Missouri, July 22 to 24, 201023 injured · 29 events
- Tornadoes and Damaging Winds in Wisconsin, July 22, 20102 injured · $138,000 · EF2 · 23 events
- Flash Flooding in Illinois, July 22 to 23, 2010$3.0 million · 3 events
- Heat in Kentucky, July 22 to 24, 201011 injured · 22 events
- Flooding in Iowa, July 22 to 31, 2010$975,000 · 11 events
- Flash Flood in Arizona, July 22, 2010$1.2 million · 1 event
- Flood and Hail in Nebraska, July 22, 2010$515,000 · 1.75 in hail · 12 events
- Flash Flooding in Iowa, July 22 to 23, 2010$600,000 · 2 events
- Flash Flooding in Nebraska, July 22, 2010$200,000 · 2 events
- Tornado and Flash Flood in Michigan, July 22, 2010$100,000 · EF0 · 11 events
- Tornado in Minnesota, July 22, 2010$50,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248637.